Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Caribou, ME

June 29, 2012Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 29, 2012, 4:25 PM EDT for Aroostook County, Maine. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2012, 4:25 PM EDT (20:25 UTC)
Expired
Jun 29, 2012, 5:15 PM EDT
In force
50 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 116 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS51 KCAR 292025
SVRCAR
MEC003-292115-
/O.NEW.KCAR.SV.W.0009.120629T2025Z-120629T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
425 PM EDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...VAN BUREN...EAGLE LAKE...

* UNTIL 515 PM EDT

* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED         
  NEAR WINTERVILLE...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  EAGLE LAKE...STOCKHOLM...NEW SWEDEN AND WOODLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4716 6792 4713 6788 4711 6788 4709 6781
      4706 6778 4694 6778 4687 6862 4703 6867
      4718 6793
TIME...MOT...LOC 2023Z 257DEG 35KT 4697 6853

$$

HEWITT
2 follow-up statements
802 
WWUS51 KCAR 292048
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
448 PM EDT FRI JUN 29 2012

MEC003-292115-
/O.CON.KCAR.SV.W.0009.000000T0000Z-120629T2115Z/
AROOSTOOK ME-
448 PM EDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTH CENTRAL AROOSTOOK COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED NEAR THE WINTERVILLE AREA...MOVING EAST AT 25 MPH.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING VERY HEAVY RAINFALL WITH 
AMOUNTS APPROACHING ONE INCH PER HOUR. 
  
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WINTERVILLE...STOCKHOLM...NEW SWEDEN AND WOODLAND.

LAT...LON 4703 6867 4709 6833 4718 6793 4716 6792
      4713 6788 4711 6788 4709 6781 4706 6778
      4694 6778 4687 6861
TIME...MOT...LOC 2042Z 258DEG 31KT 4698 6831

$$
HEWITT
239 
WWUS51 KCAR 292117
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
517 PM EDT FRI JUN 29 2012

MEC003-292125-
/O.EXP.KCAR.SV.W.0009.000000T0000Z-120629T2115Z/
AROOSTOOK ME-
517 PM EDT FRI JUN 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL AROOSTOOK COUNTY
HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF THE 
WINTERVILLE AREA. OTHER THUNDERSTORMS ARE DEVELOPING IN THE REGION 
AND ARE CAPABLE OF PRODUCING HAIL AND STRONG WIND GUSTS OF 50 
MPH.   

LAT...LON 4703 6867 4709 6833 4718 6793 4716 6792
      4713 6788 4711 6788 4709 6781 4706 6778
      4694 6778 4687 6861
TIME...MOT...LOC 2048Z 258DEG 31KT 4699 6823

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 29, 3:50 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
350 PM EDT FRI JUN 29 2012

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CROSS THE REGION  THROUGH THE
WEEKEND KEEPING UNSETTLED CONDITIONS ACROSS THE AREA.
&&

.NEAR TERM /THROUGH SATURDAY/...
CONVECTION IS STARTING TO FIRE UP ACROSS EXTREME NORTHWEST MAINE
AS OF LATE THIS AFTERNOON IN ADVANCE OF AN APPROACHING SHORT WAVE
ACROSS SOUTHWEST QUEBEC. STILL EXPECTING CONVECTION TO CONTINUE TO
DEVELOP ACROSS NORTHWEST MAINE AND EVENTUALLY PROGRESS EASTWARD
INTO THE REMAINDER OF NORTHERN MAINE AS THE SHORT WAVE CONTINUES
TO MOVE EAST. WILL CONTINUE TO MENTION GUSTY WINDS AND SMALL HAIL
WITH ANY THUNDERSTORMS. STILL APPEARS THE GREATEST THREAT WILL BE
ACROSS FAR NORTHERN MAINE WITH LESSER CHANCE THE FURTHER SOUTH
WHERE THINGS APPEAR A LITTLE MORE STABLE. ANY CONVECTION SHOULD
DIMINISH LATER THIS EVENING WITH PARTLY TO MOSTLY CLOUDY SKIES
EXPECTED. LOW TONIGHT WILL BE IN THE UPPER 50S TO LOWER 60 ACROSS
THE REGION.

EXPECT PARTLY TO MOSTLY SUNNY SKIES TO START OUT THE DAY ON
SATURDAY. HOWEVER...ANOTHER ROUND OF SHOWERS AND SCT THUNDERSTORMS
ARE EXPECTED TO DEVELOP ONCE AGAIN DURING SATURDAY AFTERNOON AS
THE NEXT UPPER LEVEL DISTURBANCE APPROACHES THE REGION. ANY
CONVECTION SHOULD MAINLY BE NORTH OF A CLAYTON LAKE TO HOULTON
LINE. HIGHS ON SATURDAY WILL RANGE FROM THE UPPER 70S TO LOWER 80S
NORTH AND LOW TO MID 80S DOWNEAST...BUT COOLER ALONG THE COAST.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
CONVECTION IN NORTHERN ZONES...NORTH OF HOULTON...IS EXPECTED
GRADUALLY WIND DOWN BEFORE MIDNIGHT AS THE COLD FRONT SLOWLY
CROSSES THE STATE. LOWS WILL BE IN THE UPPER 50S TO LOW 60S. FOG
IS AN OUTSIDE POSSIBILITY FOR THESE ZONES DEPENDING ON HOW MUCH
RAIN FALLS AS WINDS WILL BE LIGHT AND SKIES WILL CLEAR. THE OTHER
VARIABLE WILL BE WHETHER NOCTURNAL THUNDERSTORMS FORM TOWARDS THE
COAST AS THE FRONT WILL ALIGN ITSELF ALONG THE DOWN EAST COAST BY
DAYBREAK SUNDAY. THE COLD FRONT IS EXPECTED TO HAVE MOVED JUST
SOUTH OF THE STATE FOR SUNDAY. THIS MEANS A GENERALLY DRY DAY WITH
NORTHWEST FLOW. THE DRY NW FLOW CONTINUES FOR SUNDAY NIGHT WITH
LOWS DROPPING INTO THE MID TO UPPER 50S. AN UPPER TROUGH CROSSES
THE AREA MONDAY AND WILL PRODUCE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. HIGHS WILL REACH THE MID TO UPPER 70S. THE SHOWERS
AND THUNDERSTORMS CONTINUE INTO THE EVENING.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE UPPER TROUGH IS EXPECTED TO REMAIN IN THE AREA FOR TUESDAY.
THIS MEANS THE THREAT OF INSTABILITY LINGERS FOR THE AFTERNOON
INTO THE EARLY EVENING. WHILE SKIES SHOULD CLEAR FOR TUESDAY NIGHT
AND ALLOW LOWS IN THE LOW TO MID 50S...ANOTHER SHORTWAVE RACES
TOWARDS THE FORECAST AREA WEDNESDAY. THIS SYSTEM WILL PROVIDE A
CLOUDY DAY WITH SHOWERS AND POSSIBLY AN AFTERNOON THUNDERSTORM.
THIS SYSTEM WILL GRADUALLY DEPART THURSDAY EVENING AND HIGH
PRESSURE IS EXPECTED TO BUILD FRIDAY. HIGHS DURING THE PERIOD ARE
EXPECTED TO BE IN THE MID 70S TO NEAR 80F AND LOWS WILL BE IN THE
UPPER 50S TO NEAR 60F.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: SCT TSTMS MAY AFFECT THE NORTHERN TERMINALS...KFVE...KCAR
KPQI...KHUL THROUGH EARLY THIS EVENING. CONDITIONS SHOULD
GENERALLY BE VFR BUT COULD BRIEFLY DECLINE TO MVFR/IFR IN ANY
HEAVIER CONVECTION. CONDITIONS SHOULD REMAIN VFR MOST OF SATURDAY
BUT ONCE AGAIN SCT CONVECTION MAY AFFECT THE NORTHERN TERMINALS
WITH BRIEF MVFR/IFR CONDITIONS POSSIBLE.

SHORT TERM: GENERALLY VFR OUTSIDE OF SHOWERS AND THUNDERSTORMS.
&&

.MARINE...
NEAR TERM: WINDS WILL REMAIN BELOW SCA LEVELS THROUGH SATURDAY.
SEAS WILL REMAIN BELOW SCA LEVELS THROUGH TONIGHT AND MOST OF
SATURDAY...BUT COULD APPROACH SCA LEVELS LATE SATURDAY AFTERNOON.

SHORT TERM: AN SCA FOR HAZARDOUS SEAS IS POSSIBLE SATURDAY NIGHT.
IT IS TOO CLOSE TO CALL RIGHT NOW AND WILL HOLD OFF FOR NOW. SEAS
COULD REACH 6 FT IN A SOUTH SWELL.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...DUDA
MARINE...DUDA/MCW
Hazardous weather outlook, Jun 29, 4:18 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EDT FRI JUN 29 2012

MEZ001>006-010-011-015>017-029>032-302030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
418 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE AND COLD FRONT CROSSING THE AREA WILL
PRODUCE THUNDERSTORMS ACROSS THE REGION THE REMAINDER OF THIS
AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS MAY CONTAIN GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-302030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
418 PM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:07 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset53 min
Jun 29, 5:22 PM EDTSevere Thunderstorm WarningCARAroostook53 min
Jun 29, 5:30 PM EDTFlash Flood WarningCARAroostook2 hr
Jun 29, 5:56 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis, Somerset64 min
Jun 29, 6:04 PM EDTFlash Flood WarningCARAroostook99 min
Jun 29, 6:13 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Jun 29, 6:24 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis66 min
Jun 29, 6:40 PM EDTSevere Thunderstorm WarningCARAroostook50 min
Jun 29, 6:58 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis47 min
Jun 29, 7:29 PM EDTSevere Thunderstorm WarningCARAroostook19 min
Jun 29, 7:31 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Washington59 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.